Oklahoma, 2017

Hail in Oklahoma, June 23, 2017

June 23, 2017 · NWS OUN · 2 events in 2 counties and zones

An isolated severe storm formed along a cold front in south central Oklahoma on the afternoon of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated severe storm formed along a cold front in south central Oklahoma on the afternoon of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 11:47 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 11:47 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1247 PM CDT Fri Jun 23 2017

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
A very strong (by June in the southern Plains standards) cold
front extended approximately from KMKO to KSRE to KLAW to KLTS at
18Z. This front will continue to advance toward the south this
afternoon through tonight, moving well into Texas by Saturday
morning. Rather strong north to northeast winds will follow the
front today. Scattered TSRA are expected to develop this
afternoon near the front, but the chances of these storms
affecting any of our TAF sites are quite low. Later tonight,
probably around 06Z, new (elevated) convection is forecast to
develop near I-40 across the western half of Oklahoma. These
storms are likely to accumulate into a storm complex, and
spread/move southeast through Saturday morning. TSRA are therefore
likely at KHBR, KLAW, and KSPS late tonight into Saturday
morning...and may last for quite a while after they begin.

CmS
&&

.PREV DISCUSSION... /issued 1143 AM CDT Fri Jun 23 2017/

UPDATE...
Updated forecast to decrease POPs (in general) and adjust hourly
temperatures, raising max temperature forecasts in some areas.

DISCUSSION...
Despite the showers in northwest Oklahoma and the elevated showers
in the southwest, the trend of the high-resolution models has been
drier for this afternoon. And with only a little cumulus
development so far, this trend makes sense. Have generally
decreased POPs across the area, although keeping chances a bit
higher than high-resolution models would suggest with the
developing instability, decreasing CIN and a surface boundary.
The cold front has moved southeast of I-44, but temperatures
continue to be a bit warmer than the hourly grids suggested.
Temperature grids will be complicated today with the frontal
timing, but still mostly sunny skies continuing to warm
temperatures.

PREV DISCUSSION... /issued 635 AM CDT Fri Jun 23 2017/

AVIATION...
23/12Z TAFs. Primarily VFR forecast will continue. Post frontal
MVFR cigs possible mainly northern Oklahoma terminals through 18Z.
Gusty north and northeast winds will be seen behind the front as
it steadily progresses south through the afternoon with winds
subsiding after 00Z. MVFR conditions will be forecast mainly
southern Oklahoma and KSPS this evening and overnight associated
with higher chances for TSRA.

PREV DISCUSSION... /issued 353 AM CDT Fri Jun 23 2017/

DISCUSSION...
Last evenings convection dissipated over northwest Oklahoma which
resulted in a heat burst being detected at the Arnett Mesonet
site. Was somewhat unusual event in that there was not
substantial low level jet, and the stronger gusts (25 to 35 mph)
were from the north and northeast. Temperature/dewpoint was
respectable.

Cold front making its way into far northwest Oklahoma early this
morning with a steady progression south and east through the day
expected. Some acceleration possible late this morning and this
afternoon as s/wv trough currently moving through Colorado
progresses eastward. This trough will also allow scattered storms
to develop near and north of the front. Cooling/impacts already
being seen with convective trends from eastern Colorado south and
east into the OK/TX Panhandles. Confidence not high that we will
see storms all day, with perhaps a lull in activity mid morning to
early afternoon and then redevelopment as strong central/southern
Oklahoma 700-600 inversion erodes. Various runs of the WRF most
aggressive at cooling mid-level temperatures and thus produces
widespread vigorous convection across much of southern Oklahoma
into northern Texas this evening and tonight. Thinking this may be
overdone given spread of high-res forecast soundings. We will have
highest PoPs across far southern Oklahoma and northern Texas where
convergence just north of surface front will coincide with mid
level cooling this evening/tonight.

With developing northwest flow tomorrow through early next week,
rain chances will stay mainly over far western Oklahoma and
adjacent parts of northern Texas. However, majority if not all
rain may stay west of our CWA on higher terrain. By midweek, flow
becomes more zonal resulting in return to more of a southerly wind
component and increase in temperatures and dewpoints. Passing
s/wvs in fast flow to our north may allow for Kansas convection to
build down into low level jet Tuesday night through Wednesday
night and affect northern/central Oklahoma. There are hints at a
stronger and higher amplitude trough to move through central U.S.
late next week but timing differences among models will preclude
inclusion of PoPs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  82  60  82 /  30  10  10  10
Hobart OK         62  81  62  80 /  30  20  20  20
Wichita Falls TX  65  81  64  83 /  40  40  30  20
Gage OK           57  80  59  78 /  10  10  20  30
Ponca City OK     59  82  59  82 /  10   0  10  10
Durant OK         66  81  64  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/23/23
Hazardous weather outlook, Jun 23, 11:00 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Fri Jun 23 2017

OKZ004>048-050>052-TXZ083>090-241700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a Slight Risk of severe storms this afternoon and this
evening across portions of southeastern Oklahoma.

Location...
The Slight Risk area is near and southeast of a line from
Ringling to Davis to Ada to Calvin. There is also a Marginal Risk
for adjacent areas of north Texas and Oklahoma, generally
southeast of a line from Benjamin to Burkburnett Texas, to
Walters, Marlow, Norman and Stroud Oklahoma.

Timing...
Between 3 PM and 9 PM.

Impacts...
Winds of 70 mph and half dollar size hail.

Discussion...
Instability will increase across southeastern Oklahoma ahead of a
cold front moving through the area. Scattered thunderstorms will
likely develop near the cold front this afternoon and spread
southeast as the front moves southeast. Instability this afternoon
and early evening in southeast Oklahoma will be high enough for
the potential of isolated severe thunderstorms. Wind shear is
relatively weak, so individual severe thunderstorms are expected
to be short-lived. The severe weather potential will diminish by
mid evening as the front moves farther south into Texas.

Scattered thunderstorms are also expected north of the cold front,
persisting into the early morning hours Saturday. The severe
weather potential of these storms will be low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will remain possible Saturday through early next
week, especially across western Oklahoma. Strong gusty winds and
heavy rain will be possible with the stronger storms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 23, 12:59 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
159 PM CDT FRI JUN 23 2017

OKZ046-231945-
Carter OK-
159 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter County Until
245 PM CDT...

AT 158 PM CDT, a strong thunderstorm was located near Springer,
moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Dickson, Springer, Gene Autry and Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3428 9724 3434 9717 3426 9693 3418 9694
      3417 9697 3407 9697 3407 9714
TIME...MOT...LOC 1858Z 323DEG 9KT 3426 9715

03
Special weather statement, Jun 23, 1:38 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
238 PM CDT FRI JUN 23 2017

OKZ047-232015-
Johnston OK-
238 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Johnston County Until 315
PM CDT...

AT 237 PM CDT, a strong thunderstorm was located 4 miles northeast of
Reagan, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3415 9662 3416 9664 3417 9664 3416 9665
      3438 9679 3449 9661 3432 9640 3428 9641
TIME...MOT...LOC 1937Z 323DEG 11KT 3438 9665

..speg.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carter

When
June 23, 1:46 PM CST
Where
Carter County, 1.41 mi W of Ardmore
Measured
1 in hail
Reported by
Public
Coordinates
34.173, -97.164

Hail, Caddo

When
June 23, 10:53 PM CST
Where
Caddo County, Anadarko
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.080, -98.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710776, 710777.